Colorado, 2020

Hail and Damaging Wind in Colorado, May 2, 2020

May 2, 2020 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced a wind gust to 64 mph in eastern Arapahoe County. In addition, hail up to nickel size was observed in Weld County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 64 mph in eastern Arapahoe County. In addition, hail up to nickel size was observed in Weld County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 2, 1:26 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, May 2, 1:26 PM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
226 PM MDT Sat May 2 2020

.SHORT TERM...(This evening through Sunday)
Issued at 226 PM MDT Sat May 2 2020

Strong upper level jet will continue to help spawn showers and
thunderstorms this afternoon and evening, with another. round
expected on Sunday afternoon. Low clouds this afternoon have
hampered the temperatures this afternoon. Showers and
thunderstorms forming over the foothills this afternoon and is
starting to shift east into the I25 into northeast Larimer and
northwest Weld counties. The shear profile is not bad this
afternoon with southeasterlies and the surface and strong
westerlies in the upper levels. RAP soundings north of Denver
indicate MU CAPEs around 850 j/kg this afternoon. Marginal Risk of
severe thunderstorms has been stretched into the mountains,
primarily due the strong winds aloft. Satellite and GLM showing
storms fairly active at this time. Overall, little in the way of
changes for the grids this afternoon and evening. All this will
translate eastward across the plains this afternoon and evening,
then diminish after midnight.

On Sunday, there should be less stratus around to contend with,
which will allow for temperatures to rebound into the mid to upper
70s. At the surface, southeast winds will help develop a Denver
cyclone in the afternoon, which could help kick off initiate
thunderstorms. Strong/severe possible over the northeast plains if
we can maintain dewpoints in the mid/upper 40s. MU CAPES
1100-1500 j/kg from NAM12 forecast soundings. SPC has northeast CO
under another Marginal Risk for severe thunderstorms.

.LONG TERM...(Sunday night through Saturday)
Issued at 226 PM MDT Sat May 2 2020

An upper level trough and jet embedded in the westerly flow aloft
will track across the Central Rockies Sunday night. Best lift
associated with this will be across northern Colorado and into
Wyoming. The threat for a few severe storms will linger into the
early evening before the airmass stabilizes. However, enough lift
and moisture will remain for showers and a few embedded
thunderstorms through Sunday night. The ECMWF is a little farther
south with the upper level features and shows over an inch of QPF
for far northeast Colorado Sunday night.

On Monday a weak northerly low level flow is expected to prevail
behind a cold front that pushes through early Monday morning. This
will usher in cooler air with highs in the upper 60s to lower
70s. The cooler more stable and subsidence airmass behind the
exiting system is expected to result in dry conditions. However,
the models show isolated convection will be possible. They don't
agrees where this may occur. Will have isolated PoPs for this, but
don't expect much for convection Monday.

A west-northwest flow aloft will prevail Tuesday as short wave
ridging takes place over the Great Basin. Drier air will be over
the area. There is a slight chance enough moisture hangs on for a
couple showers over the higher terrain south of I-70. Temperatures
will be near normal under this pattern with readings in the upper
60s to lower 70s.

For Wednesday through Saturday, models are still showing
different solutions. The general trend is a ridge over the western
states with northwest flow aloft. However, models differ on the
strength and timing of short wave troughs embedded in the
northwest flow aloft. On Wednesday, the short wave ridge slides
east across Colorado and is east of the area by late Wednesday.
This should bring warmer and dry conditions. From Thursday on,
forecast is still quite uncertain. Will continue with the trend of
near normal to slightly above normal temperatures with low PoPs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 226 PM MDT Sat May 2 2020

Southeasterly winds 8-15 kts are expected through the this
evening. VFR ceilings at KDEN and KAPA will be short lived as
thunderstorms are moving into the Denver terminals. ILS
restrictions with ceilings around 5000 feet agl should be most
prevalent, but could still see MVFR restrictions possible with a
stronger shower/thunderstorms. Best window for thunderstorms
impacting KDEN from 22-03z, but fairly weak so far. Winds will
shift to drainage overnight then back to southeast on Sunday.
Another chance for thunderstorms Sunday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Cooper
Hazardous weather outlook, May 2, 9:04 AM MST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1004 AM MDT Sat May 2 2020

COZ030>051-031615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1004 AM MDT Sat May 2 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop over the higher terrain by
midday with additional activity developing along the I-25 corridor
by mid to late afternoon.  A few of the storms may become severe
with wind gusts up to 60 mph along with one inch diameter hail.

For tonight, the showers and thunderstorms will spread across the
plains with activity ending around midnight. An isolated severe
storm is possible with wind gusts up to 60 mph along with hail to
one inch in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, there will be a chance of showers and thunderstorms
across eastern Colorado with a few strong storms possible over
the northeast plains. For Monday there will be a slight chance of
afternoon showers and thunderstorms across much of the area.

Temperatures will remain at or above normal Sunday through Friday,
and no significant precipitation is expected Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be appreciated this afternoon and tonight.

In the hours before

Local storm report, May 2, 5:29 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT SAT MAY 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             3 E RIVERSIDE RESERVOIR 40.32N 104.19W
05/02/2020  M0.88 INCH       WELD               CO   PUBLIC

&&

The radar

The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
May 2, 5:29 PM MST
Where
Weld County, 3.45 mi ENE of Masters
Measured
0.88 in hail
Reported by
Public
Coordinates
40.320, -104.190

Thunderstorm Wind, Arapahoe

When
May 2, 7:29 PM MST
Where
Arapahoe County, 11.02 mi NE of Deer Trail
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.730, -103.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884729, 884730.